Alert archive / Oklahoma / Wind Advisories in 2008

Wind Advisory 33, NWS Norman, OK

June 28, 200811 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Jun 28, 2008, 6:51 AM CDT for 11 counties in Oklahoma. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 6:51 AM CDT (11:51 UTC)
Expired
Jun 28, 2008, 9:00 AM CDT
In force
2 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Custer County, OK, Dewey County, OK, Grady County, OK, Greer County, OK, Kiowa County, OK, Roger Mills County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 115 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1939 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 281151
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
651 AM CDT SAT JUN 28 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM FOR PARTS OF WEST CENTRAL
AND SOUTHWEST OKLAHOMA... 


OKZ014>017-021>024-027-034-035-281400-
/O.NEW.KOUN.WI.Y.0033.080628T1151Z-080628T1400Z/
ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-WASHITA-CADDO-CANADIAN-
GRADY-GREER-KIOWA-
INCLUDING THE CITIES OF...CHEYENNE...TALOGA...WEATHERFORD...
CLINTON...WATONGA...ELK CITY...SAYRE...CORDELL...ANADARKO...
YUKON...EL RENO...MUSTANG...CHICKASHA...MANGUM...HOBART
651 AM CDT SAT JUN 28 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

STRONG WINDS ASSOCIATED WITH A DECAYING AREA OF SHOWERS AND
THUNDERSTORMS ACROSS WESTERN OKLAHOMA WILL GUST AT TIMES TO AROUND
50 MPH. THE HIGH WINDS... OR HEAT BURSTS... WILL ALSO BE
ASSOCIATED SHORT TERM TEMPERATURE RISES. THE HIGH WINDS WILL
LIKELY AFFECT TRAVEL THIS MORNING... INCLUDING ALONG INTERSTATE 40
ACROSS PARTS OF THE WESTERN HALF OF OKLAHOMA. THE WINDS SHOULD
GRADUALLY DECREASE LATER THIS MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CJS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Jun 28, 4:32 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 4:32 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
432 AM CDT SAT JUN 28 2008

.DISCUSSION...
THE SOUTHWARD PROGRESSION OF THE LOW-END MCS OVER SOUTHWEST OKLAHOMA
THIS MORNING HAS SLOWED WITH THE GUST FRONT NOW MOVING INTO NORTH
TEXAS...WELL SOUTH OF THE CONVECTION. IT NOW APPEARS LESS LIKELY
THAT THE RAIN ASSOCIATED WITH THIS SYSTEM WILL MAKE VERY MUCH
PROGRESS INTO NORTH TEXAS. MEANWHILE... A FEW SHOWERS AND T-STORMS
WERE ALSO BUBBLING UP ACROSS CENTRAL OKLAHOMA. THIS ACTIVITY IS
DEVELOPING SOUTH AND SOUTHWEST... APPARENTLY BEING AIDED BY THE
OUTFLOW BOUNDARY FROM THE WESTERN OKLAHOMA MCS. FARTHER TO THE
NORTH... SCATTERED ELEVATED THUNDERSTORMS IN WEST CENTRAL KANSAS
WERE BEHIND THE COLD FRONT. THIS ACTIVITY WILL LIKELY CONTINUE TO
MOVE SSE AND COULD REACH PARTS OF NORTHERN OKLAHOMA LATER THIS
MORNING.

EARLY THIS MORNING... THE COLD FRONT LIKELY EXTENDED ACROSS SOUTH
CENTRAL KANSAS INTO THE NORTHERN TEXAS PANHANDLE. THE FRONT IS
EXPECTED TO CONTINUE TO MOVE SOUTH TODAY... AND WILL LIKELY MOVE
INTO CENTRAL OKLAHOMA THIS AFTERNOON. THE NAM MOVES THE EFFECTIVE
FRONT THROUGH THE AREA MORE QUICKLY TODAY THAN DOES THE GFS...
POSSIBLY DUE TO THE DEVELOPMENT OF A COLD POOL AS THE NAM
DEVELOPS MORE PRECIPITATION THAN THE GFS. IN ADDITION TO THE
FRONT... WE MAY ALSO SEE THE REMNANTS OF OUTFLOW BOUNDARY OVER
NORTHEAST OKLAHOMA... GENERATED BY T-STORM ACTIVITY IN SOUTHEAST
KANSAS... AND POSSIBLY A SECOND BOUNDARY OVER WESTERN OR CENTRAL
OKLAHOMA INTO NORTH TEXAS. ADDITIONAL T-STORM DEVELOPMENT IS
EXPECTED TODAY NEAR THE FRONT AND ANY OUTFLOW BOUNDARIES THAT
MAINTAIN A SUFFICIENT IDENTITY.

THE INCREASING AMPLITUDE OF THE WESTERN U.S. RIDGE RESULTS IN A
MORE NORTHERLY FLOW ALOFT OVER THE PLAINS STATES. THIS IN TURN
HELPS TO BUILD THE SURFACE RIDGE SOUTH THROUGH THE REGION OVER THE
WEEKEND... PUSHING THE FRONT AND ASSOCIATED CONVECTION SOUTH OF
THE CWA EARLY SUNDAY. MEANWHILE... THE MODELS ARE CONSISTENT IN
SHOWING THE CHANGE TO A DRIER SYNOPTIC SCALE AIRMASS BEGINNING TO
SPREAD INTO NORTHERN OKLAHOMA TONIGHT. SOMEWHAT COOLER WEATHER IS
ALSO EXPECTED FOR A COUPLE DAYS.

IN THE LONGER TERM... WHILE THERE COULD BE A STORM OR TWO MAINLY
ACROSS NORTHERN OKLAHOMA AROUND MID WEEK... THE STRONGER SIGNAL
APPEARS TO BE THURSDAY NIGHT AS THE GFS INDICATES A FRONT MOVING
INTO NORTHERN OKLAHOMA. WE WILL CARRY LOW POPS INTO SATURDAY AS
THE FRONT LINGERS IN THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  67  89  63 /  50  50  10  10
HOBART OK         94  69  90  63 /  60  40  10   0
WICHITA FALLS TX  94  71  90  65 /  20  40  20  10
GAGE OK           90  59  85  58 /  30  30  10   0
PONCA CITY OK     89  61  86  59 /  50  30   0  10
DURANT OK         95  69  89  64 /  20  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/32
Hazardous weather outlook, Jun 28, 5:02 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
502 AM CDT SAT JUN 28 2008

OKZ004>048-050>052-TXZ083>090-281700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
502 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTHEAST OF A LINE FROM ARNETT TO
FAIRVIEW TO MEDFORD...ALL THE WAY TO THE RED RIVER...AND ALSO
INCLUDES WESTERN NORTH TEXAS.

TIMING...
AN ISOLATED SEVERE STORM MAY OCCUR AT ANY TIME TODAY OR TONIGHT. THE
MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM THROUGH
11 PM.

IMPACTS...
LARGE HAIL MAINLY AROUND QUARTER SIZE...BUT LOCALLY UP TO GOLF BALL
SIZE...WIND GUSTS TO 65 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...ESPECIALLY IN
THE AFTERNOON AND EVENING.

DISCUSSION...
MULTIPLE THUNDERSTORM CLUSTERS ARE EXPECTED THROUGHOUT TODAY AND
TONIGHT. EARLY IN THE MORNING...SCATTERED THUNDERSTORMS WILL AFFECT
SOUTHWEST AND CENTRAL OKLAHOMA. A MORE ORGANIZED AREA OF
THUNDERSTORMS WILL FORM OVER SOUTHERN KANSAS...WITHIN A
STRENGTHENING FRONTAL ZONE. THESE STORMS WILL MOVE INTO NORTHERN
OKLAHOMA. AN ISOLATED SEVERE STORM IS POSSIBLE THROUGH MIDDAY...BUT
MOST STORMS WILL PRODUCE HEAVY DOWNPOURS OF RAIN AND SMALL
HAIL...FREQUENT LIGHTNING...AND GUSTY WINDS. A

THE MORE LIKELY TIME FOR SEVERE WEATHER WILL OCCUR AFTER 1 PM...WHEN
SUFFICIENT HEATING WILL ALLOW THUNDERSTORMS TO BECOME SURFACE
BASED...AND MAKE USE OF GREATER INSTABILITY...WITH CAPE VALUES
BETWEEN 2000 AND 3000. VERTICAL WIND SHEAR WILL BE RELATIVELY
WEAK...ALTHOUGH SOME TURNING OF THE WIND WITH HEIGHT MAY CONTRIBUTE
TO GREATER ORGANIZATION...ESPECIALLY PRIOR TO ANY STORM MERGERS. THE
STRONGEST STORMS MAY BRIEFLY PRODUCE HAIL UP TO GOLF BALL SIZE.
OTHERWISE...THE MAIN THREATS WILL BE WIND GUSTS TO 65 MPH AND HEAVY
RAIN...AS STORMS MOVE SLOWLY SOUTHEAST. THE INITIAL DEVELOPMENT WILL
MOST LIKELY OCCUR ALONG THE COLD FRONT...AND POSSIBLY NEAR AN
OUTFLOW BOUNDARY IN CENTRAL AND WEST CENTRAL OKLAHOMA. STORMS WILL
THEN PROGRESS TOWARD THE RED RIVER AND WESTERN NORTH TEXAS
OVERNIGHT...WITH DECREASING INTENSITY...BUT AT LEAST AN ISOLATED
THREAT FOR SEVERE WEATHER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS COULD LINGER SUNDAY MORNING NEAR AND SOUTH OF
THE RED RIVER...ENDING BY MIDDAY. SEVERE WEATHER IS NOT EXPECTED
SUNDAY. THEN...HIGH PRESSURE WILL SETTLE INTO THE PLAINS...DRIVING A
COLD FRONT TO THE GULF COAST. THIS WILL PROVIDE QUIET WEATHER FOR A
FEW DAYS...UNTIL THE NEXT FRONT INTRODUCES A CHANCE FOR
THUNDERSTORMS NEXT THURSDAY AND FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

BURKE

In the hours before

Special weather statement, Jun 28, 3:52 AM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
352 AM CDT SAT JUN 28 2008

OKZ025-280930-
OKLAHOMA OK-
352 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

AT 350 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL
OKLAHOMA CITY...NEAR FOREST PARK...SPENCER...AND MIDWEST CITY...
MOVING EAST AT 12 MPH.

THIS STORM WILL PRODUCE HEAVY RAIN...SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS UP TO 50 MPH. OTHER STORMS ACROSS NORTH
OKLAHOMA CITY MAY GAIN SIMILAR STRENGTH FROM TIME TO TIME.

BURKE
Special weather statement, Jun 28, 4:47 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
447 AM CDT SAT JUN 28 2008

OKZ029-281000-
CLEVELAND OK-
447 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY.

A BAND OF STRONG THUNDERSTORMS EXTENDED ACROSS FAR SOUTHEAST
OKLAHOMA CITY AND INTO NORMAN AT 447 AM CDT. THE STORMS WERE MOVING
EAST AT 15 MPH. HAIL... OCCASIONALLY TO THE SIZE OF NICKELS... AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL BE POSSIBLE WITH
SOME OF THE STRONGER STORMS.

CJS
Special weather statement, Jun 28, 5:02 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
502 AM CDT SAT JUN 28 2008

OKZ029-281015-
CLEVELAND OK-
502 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY.

A LINE OF STRONG THUNDERSTORMS EXTENDED ACROSS FAR SOUTHEAST
OKLAHOMA CITY AND PARTS OF NORMAN. THE STORMS WERE MOVING EAST
AROUND 15 MPH. SMALL HAIL... FREQUENT CLOUD TO GROUND LIGHTNING...
AND WIND GUSTS TO NEAR 45 MPH ARE POSSIBLE WITH SOME OF THE STRONGER
STORMS.

CJS
Local storm report, Jun 28, 5:11 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
511 AM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     HAIL             NORMAN                  35.22N 97.44W
06/28/2008  E0.88 INCH       CLEVELAND          OK   NWS EMPLOYEE

            NICKEL SIZE HAIL AT SE 24TH AND ALAMEDA

&&

CJS
Special weather statement, Jun 28, 5:45 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
545 AM CDT SAT JUN 28 2008

OKZ016-021-022-281145-
CUSTER OK-BECKHAM OK-WASHITA OK-
545 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN BECKHAM...CUSTER
AND WASHITA COUNTIES.

WINDS WILL OCCASIONALLY GUST 40 TO 50 MPH. THE STRONG WINDS... OR
HEAT BURSTS... WERE OCCURRING IN ASSOCIATION WITH WEAKENING SHOWER
AND THUNDERSTORM ACTIVITY IN THE AREA. ALONG WITH THE STRONG WIND
GUSTS... TEMPERATURES WILL TYPICALLY RISE SEVERAL DEGREES FOR A
SHORT WHILE.

CJS
Special weather statement, Jun 28, 6:14 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 AM CDT SAT JUN 28 2008

OKZ017-023-024-281200-
BLAINE OK-CANADIAN OK-CADDO OK-
614 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO AND WESTERN
CANADIAN COUNTIES.

STRONG WINDS ASSOCIATED WITH DECAYING SHOWER AND THUNDERSTORM
ACTIVITY OVER WESTERN OKLAHOMA WILL CONTINUE TO SPREAD INTO THE
AREA. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY. TRAFFIC ALONG
INTERSTATE 40 ACROSS PARTS OF THE WESTERN HALF OF OKLAHOMA COULD BE
AFFECTED BY THE STRONG WINDS.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
Jun 27, 8:27 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jun 27, 9:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa46 min
Jun 27, 10:02 PM CDTSevere Thunderstorm WarningOUNAlfalfa43 min
Jun 28, 2:02 PM CDTSevere Thunderstorm WarningOUNJefferson43 min
Jun 28, 2:45 PM CDTSevere Thunderstorm WarningOUNJefferson45 min
Jun 28, 2:53 PM CDTSevere Thunderstorm WarningOUNCarter, Love67 min
Jun 28, 2:55 PM CDTSevere Thunderstorm WarningOUNCotton50 min
Jun 28, 3:32 PM CDTSevere Thunderstorm WarningOUNJohnston43 min
Jun 28, 3:52 PM CDTSpecial Weather StatementOUNCarter10 min

Nearby

Wind Advisories in Oklahoma, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.